Alert archive / Connecticut / Frost Advisories in 2023
Frost Advisory 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this frost advisory at Oct 23, 2023, 1:56 PM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; Bristol County, Plymouth County, Massachusetts; Providence County, Rhode Island. It took effect at Oct 24, 2023, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2023, 1:56 PM EDT (17:56 UTC)
- In effect from
- Oct 24, 2023, 2:00 AM EDT
- Expired
- Oct 24, 2023, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Plymouth County, MA, Providence County, RI
The radar
The Boston radar (KBOX), 39 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
550 WWUS71 KBOX 231756 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 156 PM EDT Mon Oct 23 2023 CTZ002>004-MAZ017-018-RIZ001-240700- /O.NEW.KBOX.FR.Y.0004.231024T0600Z-231024T1300Z/ Hartford CT-Tolland CT-Windham CT-Northern Bristol MA- Western Plymouth MA-Northwest Providence RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Taunton, Brockton, Foster, and Smithfield 156 PM EDT Mon Oct 23 2023 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...In Connecticut, Hartford, Tolland and Windham Counties. In Massachusetts, Northern Bristol and Western Plymouth Counties. In Rhode Island, Northwest Providence County. * WHEN...From 2 AM to 9 AM EDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Frank For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at Oct 23, 1:36 PM EDT, 20 minutes earlier.
Area forecast discussion, Oct 23, 1:36 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
136 PM EDT Mon Oct 23 2023
.SYNOPSIS...
Mixture of clouds and sunshine is on tap for today. High
pressure dominates the weather through the upcoming week.
Seasonable temperatures on Tuesday. Temperature climb above
normal for the rest of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
940 AM Update...
* Mixture of clouds & sunshine today with highs mainly in the
upper 50s to near 60
Previous forecast is on track. High pressure moving in from the
west will continue to generate a dry N-NW flow of air across
our region aloft and at the surface. Model cross sections
indicate some low and mid level moisture...so expect some fair
weather diurnal CU but still expect plenty of sunshine. Ocean
effect clouds were impacting the Cape/Islands with large enough
SST differentials given N-NW flow. Maybe even a sprinkle there
through about lunchtime...but should see partial sunshine
develop in that area this afternoon. 850T around +2C/+3C should
yield afternoon highs mainly in the upper 50s to near 60. Some
locations in the high terrain will only see highs in the middle
50s...while a few spots in the lower elevations may break 60.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
As the center of the high pressure shifts overhead by this
evening the pressure gradient will diminish further allowing
winds to become calm and, if the clouds cooperate, good
radiational cooling to take place. The problem with that
scenario is that mid level WAA will lead to some increasing high
cloudcover during the second half of the night which could
effectively limit our cooling. So, while there is potential for
frost headlines to be needed, probability/confidence is low
enough at this time to keep us from lifting a Frost Advisory
this morning. Remember, the only areas still active in the
Frost/Freeze program are our CT counties, RI, southeast MA, and
the extreme eastern coast of MA (through Nov 1st).
More dry and quiet weather is expected on Tuesday under high
pressure and a mid level ridge axis. SNE will see plenty of sun,
light winds, and high temperatures beginning to inch up a few
degrees as the ridge of high pressure builds. We should see highs
topping out in the low 60s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights
* Dry and quiet weather expected through the week and heading into
the weekend. Mild temps Wed-Sat.
Ridge axis builds from the TN Valley/Great Lakes on Tue into the Mid
Atlantic/eastern Great Lakes Wed. The peak of the ridge is shunted
offshore later on Wed as a shortwave lifts across the eastern Great
Lakes. The ridge re-establishes itself on Thu before being shunted
offshore once again by another shortwave lifting across the Great
Lakes late on Thu into Fri. By Fri/Sat a ridge builds over the
Southeast US with a trough over the Western US. High pressure builds
overhead on Tue, but begins shifting offshore later in the day. The
high remains planted just offshore to the east/southeast through the
rest of the week.
Dry and quiet weather expected through the forecast with high
pressure dominating the weather. Will see a significant warm up from
Wed to Sat. The latest NAEFS SATA table has temps that are 2-3.5 STD
above model climatology through this period. For the Wed-Sat
timeframe will be under westerly flow, which will result in
downsloping. Opted to bump up highs to the NBM75th percentile of
guidance as the default NBM is running a bit cool. This is also
supported by EPS/GEFS/GEPS guidance with high probs of 2m temps AOA
70 degrees. Temperatures will be around seasonable on Tue. By Wed,
highs climb into the mid 60s to low 70s. Then am anticipating highs
generally in the 70s for Thu through Sat. At the moment think temps
in the 80s are a stretch given the nil probs per the EPS/GEFS/GEPS,
but if there is slightly stronger mixing Thu/Fri then think this is
not out of the question. Best shot would be across the CT/Merrimack
Valley.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18Z TAF Update...
This Afternoon and Tonight...High confidence.
VFR other than perhaps some marginal MVFR ceilings that may
flirt with the Cape/Islands at times into the evening. NW winds
become light-calm.
Tuesday...High confidence.
VFR despite some mid-level cloudiness. SSW winds 5-10 kts.
Tuesday night...High Confidence.
VFR. SW 10 knots or less.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Wednesday through Friday/...
Wednesday and Thursday: VFR. Breezy.
Thursday Night through Friday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
High confidence through Monday night.
Small craft advisories continue on the outer waters into
this afternoon. NW gusts will be decreasing by late afternoon
to sub- SCA levels. Seas 4-6 ft on outer waters to continue to
decrease as well. High pressure building in tonight and Tuesday.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Winds less than 25 kt.
Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft.
Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft.
Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Thursday Night through Friday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ250-
254.
Small Craft Advisory until 2 PM EDT this afternoon for ANZ255-
256.
&&
SYNOPSIS...BW/BL
NEAR TERM...Frank
SHORT TERM...BW
LONG TERM...BL
AVIATION...Frank/BW
MARINE...BW/BLNearby
Frost Advisories in Connecticut, 2023Frost Advisories in Massachusetts, 2023Frost Advisories in Rhode Island, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.